Anaphylaxis as a Rare Side Effect of Ketorolac; a Case Report
Archives of Academic Emergency Medicine,
Vol. 8 No. 1 (2020),
7 January 2020
Non-steroidal anti-inflammatory drugs (NSAIDs) constitute a broad spectrum of cyclooxygenase (COX) inhibitors suppressing prostaglandin synthesis. NSAIDs are used for treating various conditions such as pain, rheumatoid arthritis, osteoarthritis, and musculoskeletal disorders (1). Ketorolac is an NSAID, which is used to alleviate renal colic due to its anti-contractile effects on the urethra. Considering the pain pathogenesis in renal colic, ketorolac is one of the best pain-relieving drugs in these patients (2). In intravenous form, this drug reaches its serum peak level within 1 to 3 minutes. Ketorolac is metabolized in the liver and excreted through the kidneys (2). Although ketorolac has an excellent safety profile, allergic reactions and anaphylaxis may occur following its administration. Even though these reactions, either acute or delayed, are uncommon and rare, they can be fatal (3). A number of studies have reported anaphylactic reactions after ketorolac administration. However, the incidence of these reactions is not predictable (4-6). Here, we present a case of anaphylaxis in a male patient admitted to the emergency department of Vali-e-Asr Hospital, Arak, Iran, following the injection of 30 mg ketorolac.
- Anaphylactic Shock
- Drug Reaction
How to Cite
Cabassi A, Tedeschi S, Perlini S, Verzicco I, Volpi R, Gonzi G, et al. Non-steroidal anti-inflammatory drug effects on renal and cardiovascular function: from physiology to clinical practice. European journal of preventive cardiology. 2019:2047487319848105.
Mallinson TE. A review of ketorolac as a prehospital analgesic. Journal of Paramedic Practice. 2017;9(12):522-6.
Cerreta AJ, Masterson CA, Lewbart GA, Dise DR, Papich MG. Pharmacokinetics of ketorolac in wild Eastern box turtles (Terrapene carolina carolina) after single intramuscular administration. Journal of veterinary pharmacology and therapeutics. 2019;42(2):154-9.
Oliva A, De FG, Arena V, Fucci N, Pascali VL, Navarra P. Death due to anaphylactic shock secondary to intravenous self-injection of Toradol: a case report and review of the literature. Clinical toxicology (Philadelphia, Pa). 2007;45(6):709-13.
Scala E, Giani M, Pirrotta L, Guerra EC, Locanto M, De PitÃ O, et al. Selective severe anaphylactic reaction due to ketorolac tromethamine without nonsteroidal anti-inflammatory drug intolerance. Journal of Allergy and Clinical Immunology. 2001;107(3):557.
Chung HS, Kim ES, You YJ, Park CS. Anaphylactoid reaction after injection of ketorolac in a loading dose for patient-controlled analgesia-A case report. Korean journal of anesthesiology. 2010;58(6):565.
Yousefi H, Moayedi S, Harorani M, Sahebi A, Golitaleb M. Anaphylaxis as a Side Effect of Pantoprazole. Shiraz E-Medical Journal. (In Press).
Faridaalaee G, Heris JA. Anaphylaxis as a rare side effect of pantoprazole; a case report. Emergency. 2018;6(1).
Castillo-Zamora C, Castillo-Peralta LA, Nava-Ocampo AA. Report of an anaphylactoid and an anaphylactic reaction to ketorolac in two pediatric surgical patients. Therapeutic drug monitoring. 2006;28(3):458-62.
- Abstract Viewed: 153 times
- PDF Downloaded: 106 times
- HTML Downloaded: 25 times